To the Editor.—
Ames and colleagues have advocated the use of parenteral nutrition in the treatment of hepatic dysfunction following jejunoileal bypass for morbid obesity (235:1249, 1976). I would like to make some suggestions related to the cause of hepatic complications following bypass operation.Although choline deficiency has been shown to be involved in the development of fatty liver in rats,1 it has not been shown to be a causative factor in human fatty liver. Moreover, exact mechanisms by which protein deficiency causes fatty liver in man and experimental animals are not clear.2 Also, the suggestion of the authors that "breakdown of ingested choline by bacterial overgrowth in the bypassed intestine [occurs]" is not clear, especially since, with end-to-end anastomosis (which their patient had), reflux of intestinal contents into the bypassed segment of intestine is unlikely.Regarding the use of parenteral nutrition in bypass patients, none of the
Moussavian SN. Hepatic Dysfunction Following Bypass Operation. JAMA. 1977;237(23):2469. doi:10.1001/jama.1977.03270500021004
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: